Jump to content
CrazyBoards.org

Recommended Posts

I have bp NOS (would be bp 2, but cycling is too rapid to fit DSM criteria), & am currently titrating Lamictal. Pdoc mentioned possibly adding on risperidone, and after doing some homework, I don't know if that makes any sense at all.

Depression, anxiety (when depressed), and the rapid cycling itself are my biggest problems. Hypomania is not so much of an issue, because it's less pronounced than the depression. I want to try addressing the anxiety primarily with CBT (planning to ask for a referral next week) before resorting to with meds.

What I've read so far about risperidone is that it's used for acute mania in bp 1 (and is not effective as a long-term maintenance treatment); also that it may have some antidepressant effect (or maybe not?), but can also trigger mania. Seems to be no better than placebo for anxiety. Haven't found much of anything on whether it can really stabilize the cycling. So, um, I'm scratching my head. If it's a heavy-duty anti-manic, then for me it would be like cracking a walnut with a sledgehammer. If it does anything for depression, sure, that would be great, but...?

Needless to say I'm going to discuss it further w/ my pdoc, but I'd welcome any thoughts/experiences here.

Link to comment
Share on other sites

I take it. It has helped me with depression and also it stabilizes my mood. I am more on the depressed end of the bipolar spectrum, mania is not often a problem for me.

Link to comment
Share on other sites

i take an AAP as both a mood stabilizer and a 'mind quieter'. Do ask your doc what role the risperidone plays in your treatment. In my experience, the AAP helps with keeping your emotions stable, helps with the si and racing thoughts and ruminations. it does not seem to help with the rapid cycling.

Link to comment
Share on other sites

A 'mind quieter' is a good description. In combination with Lamictal, it also slowed my rapid cycling down considerably. It didn't stabilize me completely, thus lithium was added, but it made things a hell of a lot of better than they used to be. On the Risperdal, I sleep well without being knocked out, and I'm less obsessive.

Link to comment
Share on other sites

Thanks for sharing your experiences. I'll be talking more with my pdoc about it tomorrow, but it helps to hear from people who've btdt.

Here's a worry I have (maybe irrational, if so you guys can talk some sense into me): what if it makes me feel worse instead of better? And can a mind-quieter quiet you down too much & make you feel like a zombie? I guess I'm wary because I had a really bad experience on Depakote, the first mood stabilizer I tried. Totally different class of drug, I know, but the feeling was just horrible: even when my mood wasn't low, I just felt squashed into this artificial numbness. The walking dead.

Link to comment
Share on other sites

i think there is a thin line between a quiet mind and a zombie, so its best to be careful with mind quieters. in my case, i get the mind quieting benefits without getting numb. i can still laugh, crying i am tired off, so if it numbs my feeling sad or weepy im not complaning.

Link to comment
Share on other sites

Thanks for sharing your experiences. I'll be talking more with my pdoc about it tomorrow, but it helps to hear from people who've btdt.

Here's a worry I have (maybe irrational, if so you guys can talk some sense into me): what if it makes me feel worse instead of better? And can a mind-quieter quiet you down too much & make you feel like a zombie?

It likely depends on the "mind-quieting" drug and the mental illness(es) involved. Even so, make sure you communicate your misgivings with your doctor. If there isn't a pressing need to start the drug Right Now, it might be reasonable to plan a slower approach to the therapeutic dose and stop increasing when you feel you've reached an acceptable amount of added stability. You'll probably need to be tracking/journaling your moods in order to see that, but you've probably been told about *that* half a dozen times by now (still a decent idea, I think).

Link to comment
Share on other sites

fuchsia groan - what null0trooper said; I'll add that it would be helpful if you could define for your doc what "being a zombie" means to you. (And that phrase conjures up images of a mildly amusing therapy session for the undead...)

Seriously, though, talk with him or her about how you'd know when you were at 'zombie' versus 'stable.' Down the road, it could help you and your psychiatrist to figure out if it's an issue of zombieness or taking some time to get used to stability, if that makes any sense.

Unless you're craving brains. That's clearly in zombie territory, from all I've read thus far.

Link to comment
Share on other sites

Unless you're craving brains. That's clearly in zombie territory, from all I've read thus far.

That's good to know! I'll keep an eye on that one! ;)

Zombie vs. stable - I'd know the difference a mile away. I've had a handful of days of actually feeling NORMAL (if only on the way from one state to another) since starting Lamictal, and though it's hard to remember what normal feels like when I'm depressed or hypomanic, once I'm there, it's like, OH, this!

I am tracking moods, btw. It's really helpful, especially with rapid cycling, since there's just way too much going on to remember.

Anyway, I had a really good app't with my pdoc today and got to talk to her about it at length. (She'd mentioned it in passing on the phone over the holidays, when we were really talking about other stuff - Lamictal headaches & side effects from pain meds my gp rxed to deal with them.) She's worried about how the rapid cycling is still raging, and wants something to calm things down at least until I hit a therapeutic dose of lamotrigine. She's really good about listening to my concerns (sedation/zombie/etc), so I'm starting at an absurdly tiny dose and working up from there.

So I've taken the plunge. Hopeful and wary at once. We'll see. Thanks again for the input. If I start asking around for good roasted brain recipes, point me toward another med, willya? :)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...